Lessons After 8 Months of Tinnitus — Bupropion Diminishes Tinnitus, and More!

Discussion in 'Support' started by hassnain380, Oct 25, 2021.

    1. hassnain380

      hassnain380 Member

      Tinnitus Since:
      03/2021
      Cause of Tinnitus:
      glu toxicity
      Hi all,

      Tinnitus Talk has been an interesting/helpful resource for me for the past few months, and I want to add to your body of knowledge and experience as tinnitus sufferers.

      Cause of my tinnitus:
      An adverse drug reaction gave me drug-induced cerebral vasculitis. [1]
      This was a mild form of cerebral vasculitis but was enough to take away a quarter of my peripheral vision, and it gifted me with bilateral suicidal tinnitus without any detectable hearing loss, by me or the audiologist testing.

      Characteristic of my tinnitus:
      Started with a slight ringing sound that increased as time passed.
      Over the past 8 months I've heard helicopter sounds in the background, a chirping sound in the foreground that combines with high pitches ringing whenever it wants to.
      Also sounds like insects screaming at varying intensities at all times.
      My tinnitus was always central, and I have no detectable hearing loss, so damage to brain deep in auditory cortex probably caused this.

      A message to the new tinnitus sufferer:
      Your brain is lying to you. Its interpreting the tinnitus as an anxiety producing and threating sound and putting you in a spiraling bad headspace.

      This usually continues on for the first weeks, after which neuroplasticity (using this word liberally) starts kicking in. [2]

      What people call 'habitutation' is simply re-training of brain to interpret the tinnitus signal as non-threatening. [3] [4]

      I expect people to think habituation will 'happen on its own', but that's not true. You can force it to happen; look at the footnote 4.

      Don't feel defeated by the seemingly useless 'treatments' for tinnitus. You don't want to mask the sound. You don't want it to decrease. You want it cured. Gone. Like it wasn't ever there. I understand. But I want to let you know that now is really not that bad a time to have an ailment that has plagued humans since the advent of the times. Though there isn't that much focus on solving this particular issue as there should be imo, I'm confident tinnitus (or at least some forms of tinnitus, if not all) will be resolved by the end of the decade. Read on for why I think this.

      Keep yourself busy. Try exercising one to two hours a day, to reduce TNF A levels in body.

      Now, to my fellow tinnitus sufferers:

      Inflammation in the auditory cortex generates/drives/plays a part in tinnitus.
      This has only been tested on rats I think, but I think I can verify this being a subject as well.

      Doc gave me Bupropion 75 mg once a day in the morning as an antidepressant.

      My luck or whatever, Bupropion happens to be a less explored but known anti-TNF-a agent.
      And you know what TNF-a drives, right? Tinnitus!

      So after 2 weeks or so of taking Bupropion, my tinnitus went from 8/10 to like 2/10 or even 1/10, so that I wouldn't even notice it in an empty room and would have to put fingers in ears to listen to the tinnitus.

      There is also a newly started clinical trial that ends in 2024 on Etanercept (TNF-a blocker) as treatment for tinnitus.

      Like all things, our body gets used to a drug and starts tolerating it. The same I reckon happens with Bupropion, limiting its use as TNF-a. After around 2 months of enjoying low tinnitus, I started tolerating it, and tinnitus increased. Not too much, but still quite high. Increasing dose to 150 mg brings it down again but we can't be taking increasing doses of an anti-depressent forever. So keep this weapon in your arsenal to calm things down.

      I hope the same doesn't happen with Etanercept, and we can have a functional life with it.

      Inflammation is always present in our bodies at all times, and only its amount varies. The same i suspect for tinnitus.

      The initial damage to the hearing system primes brain for tinnitus reception, and after this maladaptive neuroplastic event, we get to hear the sweet sound of inflammation.

      Since anything and everything can change inflammation levels in our bodies, like stress, diet, etc., these are the things that actually cause 'flares'.

      I've tried every supplement there is on the market and none work at all. Its all placebo; and things basically cause varying effects on everyone's inflammation levels, causing some people to believe that supplements might attenuate tinnitus. That is not the case. Citicoline did do some improvement for me, I reckon its ability to decrease and stabilize glutamate in the brain is responsible.

      Since the maladaptive neuroplastic event can not be undone, treating inflammation is not fixing the root cause of the problem.

      At this point, opening the faulty neuronal potasium channels (that cause overfiring due to excess K ions) using a small molecule by Dr Thanos' research seems like the 'cure' that would fix this.
      But even then I'm not sure if the medicine will have to be taken for the rest of our lives or only for a small amount of time. Assuming it will work, in the first place.


      FOOTNOTES:
      [1]
      (In case you aren't familiar) Cerebral Vasculitis is inflammation of blood vessels that lead to brain, causing oxygen/glucose deprivation, leading to progressive brain damage.

      [2]
      If you're still in this phase, the you must go and be with people: Family, kids, spouse, whatever, just don't be alone, so you don't do anything stupid.

      [3]
      'Habituation' is exactly like learning a new difficult concept in studies.
      If you've ever tried to understand rigorous science/mathematics, you may have 'felt' the formation of a 'network of neural connectivity' of the newly learned stuff which your brain is connecting to your current neuron model of consciousness and understanding of the universe. If you're sensitive enough, you can literally feel the things 'settling in your brain' as your brain connects your new ideas to the old ones. I
      acknowledge this sounds too much like broscience but if your life ever brought you to extreme application of mind for long periods of time, you'd know what I'm talking about.

      [4]
      In my first weeks I was going descending down a path of deep depression.
      I had to sit down and really tell my brain and genuinely convince myself that tinnitus is 'not a threat'. For me, it was an instant turning of tables.
      One moment I was completely stressed, muscles tightened, almost paranoid kind of mental state for the past weeks. The next moment I witnessed myself relaxing, muscles relaxing, and like a big heavy dark cloud of tinnitus caused depression lifted off of me.
       
      • Like Like x 2
    2. Uklawyer

      Uklawyer Member

      Tinnitus Since:
      03/2020
      Cause of Tinnitus:
      Medication - antidepressants
    3. BuzzyBee
      Bookworm

      BuzzyBee Member Benefactor

      Tinnitus Since:
      2016
      Cause of Tinnitus:
      Not Sure
      This is interesting. I can't tell you how many times I've read about Bupropion (Wellbutrin) causing tinnitus. With other antidepressants can go both ways, but almost 100% of the time I've read of Wellbutrin making tinnitus worse or triggering it.
       
      • Agree Agree x 1
Loading...

Share This Page